Heavy Snow, Campbell
- When
- January 20, 10:00 AM EST to 3:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- Public
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
Six inches of snow was reported at La Follette.
An arctic air mass moved over the Southern Appalachian region earlier in the week and a northerly flow maintained a rather frigid low level atmosphere through the middle part of the week. Moderate to heavy snowfall occurred in an area along interstate 40 and points north across the Cumberland Plateau, Northeast Tennessee, and Southwest Virginia during the afternoon through early evening hours.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An arctic air mass moved over the Southern Appalachian region earlier in the week and a northerly flow maintained a rather frigid low level atmosphere through the middle part of the week. Moderate to heavy snowfall occurred in an area along interstate 40 and points north across the Cumberland Plateau, Northeast Tennessee, and Southwest Virginia during the afternoon through early evening hours. Snowfall amounts were generally in the 3 to 5 inch range, although some higher totals were seen on the Cumberland Plateau and across parts of Northeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 20, 6:52 AM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 AM EST WED JAN 20 2016
.DISCUSSION...UPDATE...LIGHT SNOW ALREADY MOVING THROUGH PARTS OF
EAST TENNESSEE THIS MORNING AS EVIDENT BY RADAR IMAGERY AND MANY
LOCAL REPORTS ON SOCIAL MEDIA AND MEDIA OUTLETS. THIS AREA OF
SNOW COULD PRODUCE A QUICK HALF INCH AND CUASE ROADS TO BECOME
SLICK AND HAZERDOUS. AFTER THIS INTIAL WAVES MOVES THROUGH WE WILL
SEE A BREAK BEFORE THE MAIN AREA OF PRECIP MOVES IN LATER THIS
MORNING. SNOWFALL FORECAST STILL ON TRACK...1 TO 3 INCHES FOR MOST
AREAS. NO UPDATES PLANNED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 35 33 44 40 / 90 30 70 90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33 29 43 37 / 90 30 60 90
OAK RIDGE, TN 33 28 42 38 / 100 30 60 90
TRI CITIES AIRPORT, TN 33 26 43 34 / 90 50 30 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR CHEROKEE-
CLAY.
TN...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR BLOUNT SMOKY
MOUNTAINS-BRADLEY-CLAIBORNE-COCKE SMOKY MOUNTAINS-EAST POLK-
GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-
LOUDON-MCMINN-NW BLOUNT-NORTH SEVIER-NORTHWEST CARTER-
NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-SEVIER
SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-SULLIVAN-UNICOI-UNION-WASHINGTON TN-WEST POLK.
WINTER WEATHER ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING
FOR ANDERSON-BLEDSOE-CAMPBELL-HAMILTON-MARION-MEIGS-MORGAN-
RHEA-ROANE-SCOTT TN-SEQUATCHIE.
VA...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR LEE-RUSSELL-
SCOTT-WASHINGTON-WISE.
&&
SRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 448 AM EST WED JAN 20 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 448 AM EST WED JAN 20 2016 /348 AM CST WED JAN 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY. 1 TO 3 INCHES OF SNOW IS POSSIBLE ACROSS THE FORECAST AREA. AREAS NORTH OF I-40 WILL STAY MOSTLY SNOW. AREAS SOUTH OF I-40...ESPECIALLY TOWARD CHATTANOOGA MAY CHANGE-OVER TO SLEET AND FREEZING RAIN BY THIS AFTERNOON BEFORE THE PRECIPITATION ENDS. MOST AREAS WILL SWITCH TO LIGHT FREEZING RAIN/DRIZZLE AS THE SYSTEM BEGINS TO EXIT THIS EVENING. THE BULK OF THE PRECIP ENDS BY LATE AFTERNOON/EARLY EVENING BUT SLICK ROADS WILL STILL BE POSSIBLE OVERNIGHT AS TEMPS WILL STAY BELOW FREEZING. PLEASE USE CAUTION IF YOU HAVE TO TRAVEL TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A STRONGER AREA OF LOW PRESSURE WILL MOVE ACROSS THE GULF COAST STATES INTO THE SOUTHERN APPALACHIANS THURSDAY AFTERNOON THROUGH SATURDAY. THIS SYSTEM WITH ITS SOUTHERN TRACK BRINGS WARMER AIR INTO THE REGION INITIALLY. AS THE SYSTEM MOVES EAST TOWARDS THE ATLANTIC...MOISTURE LINGERING IN THE COLD AIR ON THE BACK SIDE OF THE SYSTEM COULD PRODUCE WIDESPREAD SNOW SHOWERS...ESPECIALLY ACROSS THE HIGHER ELEVATIONS FRIDAY NIGHT AND SATURDAY. AGAIN...IT DEPENDS ON THE EXACT TRACK OF THE LOW PRESSURE SYSTEM. IN ADDITION...THIS SYSTEM WILL BRING THE POSSIBILITY OF STRONG WINDS DUE TO MOUNTAIN WAVES LATE THURSDAY NIGHT INTO FRIDAY ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM SNOW HUNTSVILLE 36.41N 84.49W
01/20/2016 M1.9 INCH SCOTT TN EMERGENCY MNGR
0830 AM SNOW JONESVILLE 36.69N 83.12W
01/20/2016 M1.8 INCH LEE VA TRAINED SPOTTER
0830 AM SLEET CHARLESTON 35.29N 84.76W
01/20/2016 E0.10 INCH BRADLEY TN TRAINED SPOTTER
SLEET AND FREEZING RAIN MIXTURE. GLAZE ON ROADWAYS.
0848 AM SNOW GREENEVILLE 36.17N 82.82W
01/20/2016 E0.8 INCH GREENE TN COUNTY OFFICIAL
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 AM EST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM SNOW MORRISTOWN 36.21N 83.30W
01/20/2016 M1.1 INCH HAMBLEN TN OFFICIAL NWS OBS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 AM EST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM SNOW 2 WSW TAZEWELL 37.01N 83.91W
01/20/2016 E1.1 INCH KNOX KY PUBLIC
1.1 INCHES OF SNOW IN NEW TAZEWELL
&&
ANDERSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 AM EST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM SNOW 2 WSW TAZEWELL 36.45N 83.61W
01/20/2016 E1.1 INCH CLAIBORNE TN PUBLIC
1.1 INCHES OF SNOW IN NEW TAZEWELL
&&
ANDERSONPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
924 AM EST WED JAN 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW JONESVILLE 36.69N 83.12W
01/20/2016 M1.8 INCH LEE VA TRAINED SPOTTER
0830 AM SLEET CHARLESTON 35.29N 84.76W
01/20/2016 E0.10 INCH BRADLEY TN TRAINED SPOTTER
SLEET AND FREEZING RAIN MIXTURE. GLAZE ON ROADWAYS.
0842 AM SNOW HUNTSVILLE 36.41N 84.49W
01/20/2016 M1.9 INCH SCOTT TN EMERGENCY MNGR
0848 AM SNOW GREENEVILLE 36.17N 82.82W
01/20/2016 E0.8 INCH GREENE TN COUNTY OFFICIAL
0855 AM SNOW MORRISTOWN 36.21N 83.30W
01/20/2016 M1.1 INCH HAMBLEN TN OFFICIAL NWS OBS
0911 AM SNOW 2 WSW TAZEWELL 36.45N 83.61W
01/20/2016 E1.1 INCH CLAIBORNE TN PUBLIC
1.1 INCHES OF SNOW IN NEW TAZEWELL
&&The national radar mosaic for the moment the first event began.
28 heavy snow, 1 blizzard. Local standard time, as filed.
Six inches of snow was reported at La Follette.
Five inches of snow was reported at Oneida.
Six inches of snow was measured at Jacksboro.
Five and a half inches of snow was reported at Petros near the Brushy Mountain State Penitentiary.
Four inches of snow was reported at Clinton.
Four inches of snow was measured three miles north northeast of Clinton.
Five inches of snow was measured at Tazewell.
Six inches of snow was reported at Tazewell.
Three and a half inches of snow was reported two miles east southeast of Mount Carmel.
A snowfall total of 5.3 inches was measured eight miles east northeast of Rogersville.
Three inches of snow was reported at Oak Ridge.
Four inches of snow was reported four miles north northwest of Powell.
Four inches of snow was measured at Bulls Gap.
Three inches of snow was measured one mile southeast of Strawberry Plains.
Three and a half inches of snow was measured at the National Weather Service office in Morristown.
Three and a half inches of snow was reported at Halls.
Four inches of snow was reported at Russellville.
A snowfall total of 4.3 inches was measured one mile northwest of Morristown.
Three to four inches of snow was reported at Jefferson City.
A snowfall total of 3 inches was measured at New Market.
Six inches of snow was reported two miles southwest of Limestone.
Three inches of snow was measured two miles south southeast of Kimberlin Heights on Portfield Gap Road.
A snowfall total of 4.5 inches was measured at the Tri-Cities Regional Airport.
Four inches of snow was reported at Kingsport.
Four inches of snow was reported at Gray.
Five inches of snow was measured at Bluff City.
A snowfall total of 5 inches was reported three miles east southeast of Gray.
Six inches of snow was reported at Unicoi.
Five inches of snow was reported five miles north of Johnson City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616856, 616860, 616897, 616914, 616862, 616866, 616868, 616886, 616895, 616902, 616854, 616864, 616865, 616872, 616874, 616888, 616890, 616898, 616901, 616921, 616879, 616893, 616919, 616936, 616870, 616904, 616922, 616928, 616939.